North Dakota, 2003Tornado in North Dakota, June 21, 2003
June 21, 2003 · NWS BIS · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 21, 1:30 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 21, 1:30 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SAT JUN 21 2003
MAIN CONCERN TODAY IS THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
AND INTO THIS EVENING AND AGAIN ON SUNDAY.
MODELS IN FAIR AGREEMENT WITH SLOW-MOVING SURFACE TROUGH NOW LOCATED
ALONG LINE FROM W OF KMOT TO W OF KN60 TO W OF KBIS TO W OF KD07.
THIS TROUGH WILL MOVE TO JUST EAST OF KJMS TO KMBG LINE BY 12Z
SUNDAY. VERY UNSTABLE AIRMASS OF -4 TO -7 MSAS LIS NOW IN PLACE
OVER CENTRAL DAKOTAS. APPROACHING S/W OVER FRONTAL BOUNDARIES WILL
TRIGGER INCREASINGLY STRONG CONVECTION AS THEY MOVE INTO THIS
UNSTABLE AIRMASS. WILL ISSUE PACKAGE A LITTLE EARLY. CONVECTION WILL
CONTINUE OR REBUILD AGAIN TOMORROW OVER SOUTHEAST AND EASTERN
PORTION OF FORECAST AREA. WILL CONTINUE DRY MONDAY BUT BRING CHANCE
POPS IN AGAIN AFTER MIDNIGHT MONDAY.
IN EXTENDED NO BIG CHANGES AS MODELS HAVING INCREASINGLY DIFFICULT
TIME AGREEING ON SOLUTION FOR MID WEEK. WILL ATTEMPT TO FIT INTO
NORTHERN PLAINS GRIDS. ADDED DRY SATURDAY FOR DAY 7.
.BIS...NONE.
HW
Hazardous weather outlook, Jun 21, 4:21 AM CST, 11 hours 6 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
521 AM CDT SAT JUN 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND
TONIGHT. SOME STORMS MAY BE SEVERE AND WITH HEAVY RAIN OVER CENTRAL
NORTH DAKOTA TODAY. THE SEVERE WEATHER AND HEAVY RAIN THREAT WILL
SHIFT EAST TO THE JAMESTOWN AREA THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL NORTH DAKOTA TODAY AND
THIS EVENING.
VINING
Tornado, McLean
- When
- June 21, 3:27 PM CST to 3:39 PM CST
- Where
- McLean County, 9 mi SSW of Mercer
- Rating
- F0
- Path length
- 5 mi
- Path width
- 40 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.367, -100.783
Tornado touched down in open country and moved east northeast remaining over open country then dissipating 4 miles south southwest of Mercer.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 21, 20031 death · 1 injured · 1 event
- Tornadoes and Hail in Wyoming, June 21, 2003$17 million · F0 · 9 events
- Flood in Florida, June 21 to 30, 2003$9.2 million · 1 event
- Hail in South Dakota, June 21, 2003$1.0 million · 1.25 in hail · 4 events
- Flood in Florida, June 21 to 23, 2003$935,000 · 1 event
- Hail in South Dakota, June 21, 2003$250,000 · 2.5 in hail · 5 events
- Flash Flood in Pennsylvania, June 21, 2003$100,000 · 1 event
- Lightning Strike in Delaware, June 21, 2003$80,000 · 1 event
- Hail and Damaging Winds in North Dakota, June 21, 20031.75 in hail · 28 events
- Tornado in Oregon, June 21, 2003F1 · 1 event
- Flash Flood in Mississippi, June 21, 2003$30,000 · 1 event
- Hail and Damaging Winds in South Dakota, June 21, 20031 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366712.